Bulletin (New Series) of the American Mathematical Society

Elliptic methods in symplectic geometry

Dusa McDuff

Full-text: Open access

Article information

Source
Bull. Amer. Math. Soc. (N.S.), Volume 23, Number 2 (1990), 311-358.

Dates
First available in Project Euclid: 4 July 2007

Permanent link to this document
https://projecteuclid.org/euclid.bams/1183555883

Mathematical Reviews number (MathSciNet)
MR1039425

Zentralblatt MATH identifier
0723.53018

Subjects
Primary: 53C15: General geometric structures on manifolds (almost complex, almost product structures, etc.) 58E05: Abstract critical point theory (Morse theory, Ljusternik-Schnirelman (Lyusternik-Shnirel m an) theory, etc.) 58F05

Citation

McDuff, Dusa. Elliptic methods in symplectic geometry. Bull. Amer. Math. Soc. (N.S.) 23 (1990), no. 2, 311--358. https://projecteuclid.org/euclid.bams/1183555883


Export citation

References

  • [A1] V. I. Arnold, Mathematical methods of classical mechanics, Springer-Verlag, Berlin, Heidelberg, New York, 1978.
  • [A2] V. I. Arnold, First steps in symplectic topology, Russian Math. Surveys 41 (6), (1986), 1-21.
  • [At] M. Atiyah, New invariants of 3 and 4 dimensional manifolds, Proc. Sympos. Pure Math., vol. 48, Amer. Math. Soc., Providence, R.I., 1988, 285-299.
  • [AB] M. Atiyah and R. Bott, The Yang-Mills equations over Riemann surfaces, Proc. Roy. Soc. London Ser. A 308 (1982), 523-615.
  • [BP] L. Bates and G. Peschke, A remarkable symplectic structure, preprint, Calgary, 1989.
  • [Be] D. Bennequin, Problèmes elliptiques, surfaces de Riemann, et structures symplectiques, Sém. Bourbaki 1985-86 #657, Astérisque 145-146 (1987), 4, 111-136.
  • [B] R. Bott, Lectures on Morse theory, old and new, Bull. Amer. Math. Soc. 7 (1982), 331-358.
  • [CZ] C. Conley and E. Zehnder, The Birkhoff-Lewis fixed point theorem and a conjecture of V. I. Arnold, Invent. Math. 73 (1983), 33-49.
  • [E1] Ya. Eliashberg, A theorem on the structure of wave fronts, Functional Anal. Appl. 21 (1987), 65-72.
  • [E2] Ya. Eliashberg, Three lectures on symplectic topology, Conference at Cala Gonone, Italy, 1988.
  • [E3] Ya. Eliashberg, On symplectic manifolds which are bounded by standard contact spheres, J. Differential Geom. (to appear).
  • [EH] I. Ekeland and H. Hofer, Symplectic topology and Hamiltonian dynamics I, Math. Z. 200 (1989), 355-378; Part II: Math. Z. (to appear).
  • [F1] A. Floer, The unregularized gradient flow of the symplectic action, Comm. Pure Appl. Math. XLI (1988), 775-813.
  • [F2] A. Floer, A relative Morse index for the symplectic action, Comm. Pure Appl. Math. XLI (1988), 393-407.
  • [F3] A. Floer, Morse theory for Lagrangian intersections, J. Differential Geom. 28 (1988), 513-547.
  • [F4] A. Floer, An instanton invariant for 3-manifolds, Comm. Math. Phys. 118 (1988), 215-240.
  • [F5] A. Floer, Symplectic fixed points and holomorphic spheres, Comm. Math. Phys. 120 (1989), 575-611.
  • [F6] A. Floer, Witten's complex and infinite dimensional Morse theory, J. Differential Geom. 30 (1989), 207-221.
  • [F7] A. Floer, Cuplength estimates on Lagrangian intersections, Comm. Pure Appl. Math. XLII (1989), 335-357.
  • [FHV] A. Floer, H. Hofer and C. Viterbo, The Weinstein conjecture in Px C1, Math Zeitschrift 203 (1990), 469-482.
  • [FU] D. Freed and K. Uhlenbeck, Instantons and four-manifolds, Publ. MSRI, vol. 1, Springer-Verlag, New York, 1984.
  • [Gi] A. Giventhal, Nonlinear Maslov index and Lagrangian intersections, preprint, 1990.
  • [GS] R. Greene and K. Shiohama, Diffeomorphisms and volume-preserving embeddings of non-compact manifolds, Trans. Amer. Math. Soc. 255 (1979), 403-414.
  • [GH] P. Griffiths and J. Harris, Principles of algebraic geometry, Wiley, New York, 1978.
  • [G1] M. Gromov, Pseudo-holomorphic curves on almost complex manifolds, Invent. Math. 82 (1985), 307-347.
  • [G2] M. Gromov, Partial differential relations, Ergebnisse der Math, Springer-Verlag, Berlin, Heidelberg, New York, 1986.
  • [G3] M. Gromov, Soft and hard symplectic geometry, Proceedings of the ICM at Berkeley, 1986, 1987, vol. 1, Amer. Math. Soc., Providence, R.I., pp. 81-98.
  • [Gr] A. Grothendieck, Sur las classification des fibrés holomorphies sur la sphère de Riemann, Amer. J. Math. 76 (1957), 121-138.
  • [H1] H. Hofer, On Ljusternik-Schnirelman theory for Lagrangian intersections, Ann. Inst. H. Poincaré Anal. NonLinèaire (1988).
  • [H2] H. Hofer, Recent progress in symplectic geometry, Nonlinear functional analysis, edited by P. S. Milojevic, Marcel Dekker, New York (to appear).
  • [H3] H. Hofer, On the topological properties of symplectic maps, Proc. Roy. Soc. Edinburgh (special volume on the occasion of J. Hale's 60th birthday) (to appear).
  • [HV1] H. Hofer and C. Viterbo, The Weinstein conjecture for compact manifolds and related results, preprint, 1989.
  • [HV2] H. Hofer and C. Viterbo, The Weinstein conjecture for cotangent bundles and related results, Ann. Scuola Norm. Sup. Pisa Cl. Sci., vol. 15, 1988, 411-446.
  • [HZ] H. Hofer and E. Zehnder, A new capacity for symplectic manifolds (to appear in the Proceedings of the Conference on the occasion of J. Moser's 60th birthday).
  • [K] W. Klingenberg, Lectures on closed geodesics, Grundlehren Math. Wiss., vol. 230, Springer-Verlag, Berlin, Heidelberg, New York, 1978.
  • [Ko] J. Kollar, The structure of algebraic threefolds, an introduction to Mori's program, Bull. Amer. Math. Soc. 17 (1987), 211-277.
  • [Kr] A. Krygin, Continuation of diffeomorphisms preserving volume, Functional Anal. Appl. 5 (1971), 147-150.
  • [L] H. B. Lawson, Minimal varieties in real and complex geometry, Sem. Math. Sup., vol. 57, Presses Univ. Montreal, Montreal, 1974.
  • [MD1] D. McDuff, Symplectic diffeomorphisms and the flux homomorphism, Invent. Math. 77 (1984), 353-366.
  • [MD2] D. McDuff, Examples of symplectic structures, Invent. Math. 89 (1987), 13-36.
  • [MD3] D. McDuff, Rational and ruled symplectic 4-manifolds, J. Amer. Math. Soc. (to appear).
  • [M] J. Moser, On the volume elements on manifolds, Trans. Amer. Math. Soc. 120 (1965), 280-296.
  • [O1] Y.-G. Oh, Floer cohomology of symplectic Lagrangian submanifolds, preprint, (NYU) 1989.
  • [O2] Y.-G. Oh, Removal of boundary singularities of pseudo-holomorphic curves with Lagrangian boundary conditions, preprint NYU, 1990.
  • [P] P. Pansu, Pseudo-holomorphic curves in symplectic manifolds, preprint, École Polytechnique, Palaiseau, 1986.
  • [S] D. Salamon, Morse theory, the Conley index and Floer homology, Bull. London Math. Soc. 22 (1990), 113-140.
  • [SZ] D. Salamon and E. Zehnder, Floer homology, the Maslov index and periodic orbits of Hamiltonian equations, Analysis Et Cetera (P. H. Rabinowitz and E. Zender, eds.), Academic Press, 1990, 573-600.
  • [Sm] S. Smale, An infinite dimensional version of Sard's theorem, Amer. J. Math. 87 (1973), 213-221.
  • [T] C. Taubes, Moduli spaces and homotopy theory, Proc. Sympos. Pure Math., vol. 48, Amer. Math. Soc., Providence, R.I., 1988, 301-315.
  • [V1] C. Viterbo, Capacités symplectiques et applications, Sem. Bourb. #714, June 1989.
  • [V2] C. Viterbo, Recent progress in periodic orbits of autonomous Hamiltonian systems, Non-Linear Functional Analysis (P. S. Milojevic, Marcel Dekker, eds.) (to appear).
  • [Wn1] A. Weinstein, Symplectic manifolds and their Lagrangian submanifolds, Adv. in Math. 6 (1971), 329-346.
  • [Wn2] A. Weinstein, On extending the Conley-Zehnder fixed point theorem to other manifolds, Proc. Sympos. Pure Math., vol. 45, Amer. Math. Soc., Providence, R.I., 1986, 451-454.
  • [W1] E. Witten, Supersymmetry and Morse theory, J. Differential Geom. 17 (1982), 661-692.
  • [W2] E. Witten, Geometry and quantum field theory, Amer. Math. Soc. Lecture, summer meeting, 1988.
  • [Wo] J. G. Wolfson, Gromov's compactness of pseudo-holomorphic curves and symplectic geometry, J. Differential Geom. 28 (1988), 383-405.